Extreme Cold/Wind Chill, Cheyenne
- When
- December 9, 1:00 AM CST to 10:00 AM CST
- Where
- Cheyenne forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Wind chill values of -25 to -30 Fahrenheit were common on the morning of the 9th across all of northwest Kansas, southwest Nebraska and eastern Colorado. Air temperatures of -5 to -15 F combined with north winds to produce dangerously low wind chill readings.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Wind chill values of -25 to -30 Fahrenheit were common on the morning of the 9th across all of northwest Kansas, southwest Nebraska and eastern Colorado. Air temperatures of -5 to -15 F combined with north winds to produce dangerously low wind chill readings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 8, 11:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1041 PM MST TUE DEC 8 2009
.UPDATE...
856 PM MST TUE DEC 8 2009
UPDATING ZONES TO REFLECT CANCELLATION OF CURRENT WINTER STORM
WARNING AND WINTER WEATHER ADVISORY. PLAN TO REPLACE THESE
HIGHLIGHTS WITH A WIND CHILL WARNING FOR THE ENTIRE FORECAST AREA
OVERNIGHT AND WEDNESDAY MORNING (SEE DETAILS BELOW).
FS
&&
.DISCUSSION...
226 PM MST TUE DEC 8 2009
FORECAST CONCERNS WILL BE THE ENDING OF THE CURRENT STORM...WIND
CHILL READINGS TONIGHT...AND TEMPERATURES THROUGH THE PERIOD.
SATELLITE CONTINUING TO SHOW AN AMPLIFIED PATTERN FROM THE CENTRAL
PACIFIC INTO NORTH AMERICA. HIGH AMPLITUDE RIDGE EXTENDS INTO THE
ARCTIC CIRCLE. COMPLICATED SHORTWAVE TROUGH MOVING IN FROM THE WEST
IS BRINGING SNOW TO THE ENTIRE AREA.
AT MID LEVELS...UPPER SYSTEM GOING ACROSS IS COMPLICATED WITH
EMBEDDED CIRCULATIONS WITHIN THE MAIN TROUGH. THIS HAS CAUSED
SEVERAL DIFFERENT SNOW BANDS TO MOVE ACROSS THE AREA. GOING BY
SATELLITE AND PLAN PROFILER WINDS...MAIN MODELS WERE TOO FAR NORTH
AND EAST AT 18Z. THE RUC WAS THE CLOSEST WITH THE 700 MB CENTER.
AT LOW LEVELS...MODELS WERE SIMILAR. ON TEMPERATURES...THE ECWMF...
UKMET AND GFS WERE SLIGHTLY BETTER. WILL CHOSE TO USE A BLEND OF
MODEL OUTPUT WITH PERSISTENCE AND REALITY.
TONIGHT/WEDNESDAY...THE RUC MOVES THE 700 MB CENTER FURTHER SOUTH
THAN THE OTHER MODELS. IT DOES THIS SO RAPIDLY AS DO THE OTHER
MODELS. HOWEVER AS IT DOES SO IT SHOULD BE BRING A DECENT BAND OF
MODERATE TO HEAVY SNOW TO THE AREA JUST TO THE NORTH AND WEST OF ITS
CENTER. CONSIDERING THIS...CURRENT RADAR/OBSERVATIONAL TRENDS...AND
SNOWFALL REPORTS RECEIVED...WILL CONTINUE THE CURRENT HIGHLIGHTS
THROUGH 06Z. WINDS HAVE INCREASED AND SHOULD CONTINUE TO INCREASE A
LITTLE MORE AND CONTINUE THROUGH MOST OF THE EVENING. SO BLOWING AND
DRIFTING SHOULD CONTINUE. OF A LITTLE CONCERN IS THE FAR EAST WHICH
MAY SEE ENOUGH WIND TO CAUSE SOME DRIFTING PROBLEMS SLIGHTLY BEYOND
THE EXPIRATION TIME OF THE WSW.
VERY COLD TEMPERATURES OUT THERE NOW WITH LOCATIONS IN OUR WESTERN
FORECAST AREA AND TO THE WEST OF THERE NEAR ZERO ALREADY WITH
DANGEROUSLY LOW WIND CHILLS RESULTING WITH THE WIND. AIR TEMPERATURES
WILL BE WELL BELOW ZERO ACROSS MOST OF THE AREA. WILL NEED SOME KIND
OF WIND CHILL HIGHLIGHT TONIGHT ACROSS MOST IF NOT THE ENTIRE AREA.
AFTER COLLABORATION WITHIN AND OUTSIDE THE OFFICE...WILL CHOOSE TO
HIGHLIGHT THE WIND CHILLS IN THE WSW AND THEN THE EVENING SHIFT CAN
ISSUE THE APPROPRIATE HIGHLIGHT WHEN THE WSW IS CANCELLED OR EXPIRES.
ANY WIND CHILL HIGHLIGHT WILL LAST THROUGH MID MORNING.
CONSIDERING THE WIDESPREAD AND SIGNIFICANT SNOWFIELD IN PLACE...AND
RATHER COLD START...WILL PLAN ON GOING CLOSER TO THE COLDEST
GUIDANCE.
WEDNESDAY NIGHT/THURSDAY...ANOTHER COLD NIGHT ON TAP WITH LITTLE IF
ANY CLOUD COVER IN PLACE...A LIGHT WIND FIELD...LOW DEWPOINTS...AND
THE SNOWFIELD IN PLACE. FOR MAXES WILL FOLLOW THE SAME REASONING AS
ON WEDNESDAY...AND NOT GET TOO EXCITED ABOUT WARMING THINGS UP
DESPITE EXPECTED SUNSHINE.
THURSDAY NIGHT/FRIDAY...TEMPERATURES COULD GO EITHER WAY FOR THE
MINS. GRADIENT LOOKS TO BE A LITTLE MORE BUT STILL HAVE A LOT OF
SNOW ON THE GROUND. WILL CONTINUE GO WITH PERSISTENCE AND GO BELOW
THE GUIDANCE. SURFACE RIDGE MOVES IN DURING THE DAY WITH LIGHT AND
VARIABLE WINDS AND LITTLE MIXING RESULTING. SO WILL CONTINUE TO GO
BELOW THE GUIDANCE WITH THAT AND THE SNOW.
FRIDAY NIGHT THROUGH TUESDAY...DID NOT SPEND TOO MUCH TIME ON THIS.
THERE WAS NOT TOO MUCH CHANGE IN THE MODELS OVER THE LAST 24 HOURS
EXCEPT MAYBE HAVING THE UPPER LOW MOVING IN FROM CANADA NOT GOING
AS FAR SOUTH. THERE IS SOME DISCREPANCY BETWEEN MODELS ON
TEMPERATURES. SEVERAL SHORTWAVE TROUGHS COME THROUGH IN A WEST
NORTHWEST TO NORTHWEST FLOW ALOFT AND LOOK TO KEEP BRINGING
REINFORCING SHOTS OF COLD AIR ON A REGULAR BASIS. THE OVERNIGHT
GFS/MEX TENDED TO KEEP IT WARM WITH THE NEWER GFS COOLING
TEMPERATURES OFF ESPECIALLY AT THE END OF THE PERIOD.
CONSIDERING THE SNOW FIELD...THE CONSISTENT PERFORMANCE OF THE
ECMWF...AND THE CURRENT PATTERN WE ARE IN...LIKE THE SURFACE WIND
AND TEMPERATURE FIELD THAT THE ECMWF IS DEPICTING. THIS CURRENTLY
FITS IN WITH HPCS THINKING SO LOADED HPC GRIDS AND MADE SLIGHT
ADJUSTMENTS TO THEM. SO GENERALLY WENT COOLER THAN THE MEX GUIDANCE.
SOME DIFFERENCE IN SHORTWAVE TIMING FROM SUNDAY INTO MONDAY. LOOKS
LIKE IT COULD BE A COUPLE DIFFERENT SHORTWAVES TO AFFECT THE AREA.
SO BROADBRUSHED SLIGHT CHANCE POPS FROM SUNDAY INTO MONDAY.
HOPEFULLY MODELS CAN COME INTO A LITTLE BETTER AGREEMENT.
THANKS TO ALL FOR COLLABORATION.
BULLER
&&
.AVIATION...
1041 PM MST TUE DEC 8 2009
FOR THE 06Z TAFS...MVFR CONDITIONS ARE REPORTED AT KMCK WITH SOME
-SN. MVFR CONDITIONS ARE EXPECTED TO CONTINUE AT KGLD BUT WITH NO SNOW.
DIFFICULT TO TIME WHEN THE MVFR WILL IMPROVE BUT TIME-HEIGHT CROSS
SECTIONS FOR KGLD INDICATE THAT THEY SHOULD IMPROVE BY 12Z.
SATELLITE AND RADAR INDICATE THAT THE BACK EDGE OF -SN SHOULD SLOWLY
MOVE EAST OF KMCK EARLY IN THE TAF PERIOD. OTHERWISE VFR CONDITIONS
WILL PREVAIL OVER THE REMAINDER OF THE TAF PERIOD FOR BOTH SITES AS
HIGH PRESSURE BUILDS INTO THE REGION.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL WARNING UNTIL 8 AM MST /9 AM CST/ WEDNESDAY FOR
KSZ001>004-013>016-027>029-041-042.
NE...WIND CHILL WARNING UNTIL 8 AM MST /9 AM CST/ WEDNESDAY FOR
NEZ079>081.
CO...WIND CHILL WARNING UNTIL 8 AM MST WEDNESDAY FOR COZ090>092.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 400 AM MST TUE DEC 8 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 400 AM MST TUE DEC 8 2009 /500 AM CST TUE DEC 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM WILL CONTINUE TO MOVE ACROSS THE TRI-STATE TODAY AND EARLY TONIGHT BEFORE CLEARING THE AREA AFTER MIDNIGHT. ADDITIONAL SNOWFALL ACCUMULATIONS OF 2 TO 10 INCHES ARE EXPECTED...HIGHEST EAST OF KANSAS STATE HIGHWAY 25. SNOWFALL RATES OF ONE INCH PER HOUR CAN BE EXPECTED AT TIMES. NORTH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. TRAVEL WILL REMAIN HAZARDOUS WITH SNOW PACKED ROADS AND REDUCED VISIBILITIES IN BLOWING SNOW. AS THE STORM SYSTEM EXITS THE AREA SUB ZERO TEMPERATURES WILL MOVE IN FROM THE WEST. THE COMBINATION OF THE VERY COLD TEMPERATURES AND GUSTY WINDS WILL PRODUCE WIND CHILL READINGS OF 20 TO 30 DEGREES BELOW ZERO THROUGH EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL REPORTS WOULD BE APPRECIATED. 07
The national radar mosaic for the moment the first event began.
13 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199044, 199045, 199046, 199047, 199049, 199050, 199051, 199052, 199053, 199054, 199055, 199056, 199058.